Utah, 2011

Flash Flood in Utah, July 20 to 21, 2011

July 20 to 21, 2011 · NWS GJT · 1 event in 1 county or zone

Subtropical moisture under a southwest flow aloft resulted in some thunderstorms with heavy rainfall in southeast Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Subtropical moisture under a southwest flow aloft resulted in some thunderstorms with heavy rainfall in southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 2:08 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 2:08 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT WED JUL 20 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY...

THUNDERSTORMS BEGAN TO FIRE OVER THE TAVAPUTS/ROAN PLATEAU AND
FLATTOPS IN THE NORTH...THE GRAND MESA IN CENTRAL CO...AND THE SAN
JUAN MTS TO THE SOUTH. THUS FAR THE CONVECTION HAS BEEN RUN OF THE
MILL...BUT BELIEVE THIS WILL NOT HOLD. PRECIPITABLE WATER ON THE GJT
SOUNDING THIS MORNING WAS AT 0.96 IN. WITH PLENTY OF CAPE. NAM12
FORECAST SOUNDINGS ACROSS THE AREA SHOW SIMILAR CONDITIONS SOUTH OF
THE BOOKCLIFFS AND TAVAPUTS...WITH DRIER CONDITIONS TO THE NORTH. A
MIDLEVEL CAP AT 20K FT SHOULD HOLD BACK CONVECTION UNTIL THAT
BREAKS...WHICH SHOULD HAPPEN ABOUT 330-400 PM. SMALL HAIL WAS
REPORTED FROM A STORM NEAR MONTICELLO EARLIER TODAY...SO IT APPEARS
HAIL PRODUCTION MAY BE MORE POSSIBLE TODAY AND TONIGHT.

THE MONSOON PLUME HAS DEFINITELY LAID OVER TO THE NE...WITH MUCH
DRIER AIR MOVING IN OVER EASTERN UT AND NW CO. PRECIPITABLE WATER IN
THE SLC SOUNDING WAS 1/2 THAT IN THE GJT SOUNDING...SO BELIEVE THE
CURRENT DRYING TREND WILL CONTINUE FROM NORTHWEST TO SOUTHEAST
TONIGHT THROUGH FRIDAY. AFTER INCREASING STORM COVERAGE AND CLOUD
COVER FOR THIS AFTERNOON AND EVENING...HAVE DECREASED IT FOR LATE
TONIGHT...AND THURSDAY THRU FRIDAY.

IN GENERAL THE DRYING TREND WILL BRING TEMPERATURES BACK TO NORMAL
AND SLIGHTLY ABOVE NORMAL THU AND FRI.

.LONG TERM...SATURDAY THROUGH TUESDAY...

NO SIGNIFICANT CHANGES SEEN IN THE MIDRANGE MODELS FOR THE EXTENDED
TIME PERIOD. HIGH PRESSURE WILL BE CENTERED OVER THE GREAT PLAINS
WITH BROAD LOW PRESSURE OVER THE WEST COAST. FLOW AROUND THE HIGH
WILL EDGE THE MONSOON PLUME A BIT FURTHER WEST AND NORTH SAT AND
SUNDAY OVER THE SAN JUANS AND PORTIONS OF THE CO CENTRAL MOUNTAINS
AND SE UT...SO THE CHC OF THUNDERSTORMS WILL INCREASE IN THOSE AREAS.
MONDAY AND TUESDAY SOLUTIONS SHOW THE MONSOON CURVING BACK OVER MUCH
OF WESTERN CO AND SE UT.

&&

.AVIATION...

SCATTERED SHOWERS AND STORMS WILL CONTINUE THIS EVENING. STORMS WILL
PRODUCE MVFR/ISOLD IFR CIGS AND VSBYS OVER THE MOUNTAINS.
THUNDERSTORM  DEVELOPMENT WILL DECREASE THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM......CJC
LONG TERM.......CJC
AVIATION........CJC
Hazardous weather outlook, Jul 20, 4:45 AM MST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED JUL 20 2011

COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

MONSOONAL MOISTURE WILL CONTINUE ACROSS THE FORECAST AREA. EXPECT
SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE DAY AND
CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MODERATE MONSOONAL SURGE WILL OCCUR OVER THE SOUTH FRIDAY AND
AGAIN SUNDAY...WITH INCREASING MOISTURE OVER MOST OF THE REGION SEEN
EARLY NEXT WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Grand Junction radar (KGJX), 122 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
July 20, 7:30 PM MST to July 21, 4:00 AM MST
Where
Grand County, 6.4 mi W of Castle Valley to 7.01 mi ENE of (Cny)canyonlands Fld
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.685, -109.537

Flash flood waters in Arches National Park were over a foot and a half deep across the Delicate Arch road which was closed for several hours until the water receded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331561.